Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 373, NWS Des Moines, IA

July 6, 2008Dallas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 6, 2008, 12:09 PM CDT for Dallas County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2008, 12:09 PM CDT (17:09 UTC)
Expired
Jul 6, 2008, 12:50 PM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

County Dallas County, IA

The radar

The Des Moines radar (KDMX), 27 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2155 J/kg
Mixed-layer CIN
-356 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:34 AM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, Jul 6, 6:34 AM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
634 AM CDT SUN JUL 6 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
ACTIVE WEATHER PATTERN IN PLACE THROUGH THE NEXT SEVERAL DAYS.
CURRENTLY STRONG THETA-E ADVECTION MOVING ACROSS CENTRAL IOWA WITH
850 MB DEW POINTS INCREASING FROM NEAR 0C OVER FAR EASTERN IOWA TO
+15C OVER THE WEST. GOOD INSTABILITY IN PLACE AS THE WARMER AIR AND
MOISTURE ADVECTS INTO THE REGION WITH MUCAPES NOW GREATER THAN 2000
J/KG. 700 MB TEMPERATURES OF +12C TO +14C CURRENTLY IS INHIBITING
THUNDERSTORM DEVELOPMENT HOWEVER THIS LAYER IS EXPECTED TO SLIGHTLY
COOL TO AROUND 11C AND SHOULD ALLOW FOR A PORTION OF THE INSTABILITY
TO BE REALIZED THIS MORNING. SHOULD FEEL LIKE SUMMER BY MID DAY WITH
DEWPOINTS RISING INTO THE UPPER 60S AND LOWER 70S. HIGH TEMPERATURES
THOUGH MORE PROBLEMATIC WITH POTENTIAL CONVECTION AND CLOUD COVER AS
FACTORS. BOUNDARY SHOULD ENTER NORTHERN IOWA THIS AFTERNOON AND FIRE
ADDITIONAL STORMS...SOME OF WHICH MAY BECOME SEVERE. SHEAR THIS
AFTERNOON IS BORDERLINE WEAK THEREFORE IT WILL BE DIFFICULT TO
MAINTAIN ORGANIZED UPDRAFTS THOUGH MULTICELL CLUSTERS ARE LIKELY
WITH A FEW BECOMING SEVERE. HEAVY RAINFALL WILL BE A CONCERN WITH
PWATS INCREASING TO NEAR 2 INCHES THIS AFTERNOON ALONG WITH SLOW
MOVING STORMS AND DEEP WARM LAYERS SHOULD YIELD EFFICIENT RAIN
PRODUCERS.

THE BOUNDARY WILL STALL OVER CENTRAL IOWA THEN BEGIN TO OSCILLATE
OVER THE STATE THOUGH MONDAY NIGHT WITH CONVECTION BEING FOCUSED
ALONG AND NORTH OF THE BOUNDARY. A SERIES OF SHORTWAVES ARE EXPECTED
TO OVERRUN THE BOUNDARY WITH NUMEROUS ROUNDS OF THUNDERSTORMS
POSSIBLE. AFTER THE INITIAL CONVECTION THIS AFTERNOON AND
EVENING...ADDITIONAL THUNDERSTORM DEVELOPMENT IS ANTICIPATED NEAR
THE BOUNDARY OVERNIGHT AS THE LOW LEVEL JET POINTS INTO THE REGION.
CORFIDI VECTORS BECOME WEAK TONIGHT AND THE 850-300MB FLOW IS
PARALLEL THE BOUNDARY SUGGESTING SLOW MOVING AND POTENTIALLY
TRAINING STORMS.

ON MONDAY THE BOUNDARY SHOULD LIFT NORTH AS A WARM FRONT ESSENTIALLY
CAPPING THE SOUTHERN TWO THIRDS OF THE FORECAST AREA FOR MUCH OF THE
DAY (ASSUMING OUTFLOW BOUNDARIES FROM PREVIOUS CONVECTION DOES NOT
SHOVE EVERYTHING FARTHER SOUTH THAN EXPECTED). THIS WILL LEAD TO A
WARM AND MUGGY DAY. TYPICALLY WARM FRONTS ARE NOT ACTIVE DURING THE
BULK OF THE DAY AS WELL SO INITIATION IN THE AFTERNOON WILL WAIT FOR
A COLD FRONT ENTERING IOWA FROM THE NORTHWEST. SHEAR BY MONDAY
AFTERNOON AND EVENING WILL BE MORE FAVORABLE FOR SUPERCELLULAR
DEVELOPMENT INITIALLY THEN BECOMING LINEAR OVERNIGHT AND WILL YIELD
THE GREATEST SEVERE WEATHER THREAT WITH THIS SYSTEM. THE BOUNDARY
WILL STILL NOT MOVE FAR WITH THE UPPER LEVEL PATTERN REMAINING
UNFAVORABLE FOR A SIGNIFICANT PUSH TO THE SOUTH UNTIL HIGH PRESSURE
BEGINS TO MOVE IN TUESDAY NIGHT AND WEDNESDAY THEREFORE HAVE
MAINTAINED POPS THROUGH TUESDAY.

GREATEST THREATS FOR HEAVY RAIN LOOK TO BE TONIGHT AND AGAIN LATE
MONDAY AFTERNOON AND OVERNIGHT. MOST LOCATIONS SHOULD BE ABLE TO
HANDLE 1 TO 3 INCHES WITH THE DRYING THAT HAS OCCURRED THE PAST TWO
WEEKS. THE CONCERN IS THAT MULTIPLE HEAVY RAIN EVENTS OVER THE NEXT
48 HOURS MAY CAUSE HYDROLOGIC PROBLEMS. TONIGHT IN PARTICULAR IS OF
CONCERN IF THUNDERSTORMS DO INDEED FIRE AND TRAIN ALONG THE
BOUNDARY. WITH AN ABUNDANCE OF MOISTURE AVAILABLE AND A STALLED
BOUNDARY IN THE AREA...WOULD NOT BE SURPRISED IF A FEW LOCATIONS
RECEIVE 6 TO 8 INCHES OF RAIN BY 12Z TUESDAY. WILL MENTION HEAVY
RAIN POTENTIAL FOR TONIGHT AND CONTINUE MENTION IN THE HWO. NO
HEADLINES WILL BE ISSUED YET BUT MAY BE NEEDED BEFORE THE EVENT IS
OVER.

&&

.AVIATION...06/06Z

SCATTERED THUNDERSTORMS WILL MOVE ACROSS SOUTH CENTRAL IOWA THIS
MORNING AN MAINLY AFFECT THE OTM AREA. BETTER CHANCE FOR
THUNDERSTORMS ARRIVES LATE THIS AFTERNOON NEAR MCW AND FOD THEN
MOVING SOUTH THROUGH THE REMAINDER OF THE TERMINALS INTO THE EVENING
HOURS. ADDITIONAL STORMS LIKELY OVER CENTRAL IOWA THROUGH 12Z MONDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...KINNEY/DONAVON
LONG TERM...DONAVON
Hazardous weather outlook, Jul 6, 5:36 AM CDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
536 AM CDT SUN JUL 6 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-071045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
536 AM CDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTH CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK FOR SEVERE WEATHER EXISTS TODAY AND TONIGHT. SCATTERED
THUNDERSTORMS ARE EXPECTED THIS MORNING THEN REDEVELOP AGAIN THIS
AFTERNOON WITH THE CHANCE CONTINUING OVERNIGHT.  AN ISOLATED
SEVERE STORM IS POSSIBLE THIS MORNING THOUGH THE GREATER THREAT
FOR SEVERE WEATHER ARRIVES LATE THIS AFTERNOON AND INTO THE
EVENING HOURS. QUARTER SIZED HAIL AND 65 MPH WINDS ARE THE PRIMARY
THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

THERE IS A THREAT FOR HEAVY RAINFALL ESPECIALLY LATE THIS
AFTERNOON AND OVERNIGHT. THE GREATEST POTENTIAL IS BETWEEN
INTERSTATE 80 AND HIGHWAY 20 WHERE 2 TO 4 INCHES OF RAINFALL IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AND TUESDAY.
SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE DURING THE PERIOD.
THE GREATEST THREAT FOR SEVERE WEATHER IS MONDAY AFTERNOON AND
OVERNIGHT AND AGAIN TUESDAY AFTERNOON. SEVERE THUNDERSTORMS
PRODUCING LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WINDS TO 65 MPH ARE
THE PRIMARY THREATS MONDAY ALONG WITH A FEW TORNADOES. IN
ADDITION...VERY HEAVY RAINFALL IS POSSIBLE MONDAY AFTERNOON AND
NIGHT. TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES FROM MONDAY THROUGH
TUESDAY ARE POSSIBLE THOUGH OVERLAPPING EVENTS MAY LEAD TO HIGHER
AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH TUESDAY. RAINFALL
REPORTS WOULD BE APPRECIATED DURING THIS TIME.

IAZ070>075-081>086-092>097-071045-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
536 AM CDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK FOR SEVERE WEATHER EXISTS TODAY AND TONIGHT. SCATTERED
THUNDERSTORMS ARE EXPECTED THIS MORNING THEN REDEVELOP AGAIN THIS
AFTERNOON OVER NORTHERN IOWA AND MOVING SOUTHWARD OVERNIGHT. AN
ISOLATED SEVERE STORM IS POSSIBLE THIS MORNING THOUGH THE GREATER
THREAT FOR SEVERE WEATHER ARRIVES OVERNIGHT. QUARTER SIZED HAIL
AND 65 MPH WINDS ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AND TUESDAY.
SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE DURING THE PERIOD.
THE GREATEST THREAT FOR SEVERE WEATHER IS MONDAY AFTERNOON AND
OVERNIGHT AND AGAIN TUESDAY AFTERNOON. SEVERE THUNDERSTORMS
PRODUCING LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WINDS TO 65 MPH ARE
THE PRIMARY THREATS MONDAY ALONG WITH A FEW TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH TUESDAY.

DONAVON

In the hours before

Local storm report, Jul 6, 11:37 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1137 AM CDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     TSTM WND GST     ADAIR                   41.50N 94.64W
07/06/2008  M66 MPH          ADAIR              IA   MESONET

            SCHOOLNET SITE

&&

MS JUL 08

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:03 AM CDTSevere Thunderstorm WarningDMXTama42 min
Jul 6, 11:35 AM CDTSevere Thunderstorm WarningDMXAdair, Guthrie40 min
Jul 6, 4:57 PM CDTFlash Flood WarningDMXSac5 hr
Jul 6, 5:41 PM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Wright49 min
Jul 6, 6:13 PM CDTSevere Thunderstorm WarningDMXCerro Gordo47 min
Jul 6, 6:24 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago27 min
Jul 6, 6:33 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth57 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.